Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 7, NWS Detroit, MI

April 6, 201217 counties in Michigan

NWS Detroit, MI issued this freeze warning at Apr 6, 2012, 11:14 AM EDT for 17 counties in Michigan. It took effect at Apr 7, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 11:14 AM EDT (15:14 UTC)
In effect from
Apr 7, 2012, 2:00 AM EDT
Expired
Apr 7, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS73 KDTX 061514
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1114 AM EDT FRI APR 6 2012

...TEMPERATURES TO FALL BELOW FREEZING TONIGHT...

.STRONG HIGH PRESSURE SYSTEM WILL CENTER ITSELF OVER SOUTHEAST
MICHIGAN TONIGHT. THIS WILL PROVIDE CLEAR SKIES AND CALM WINDS
MAKING CONDITIONS FAVORABLE FOR TEMPERATURES TO DROP BELOW
FREEZING ONCE AGAIN. LOCATIONS NORTH OF THE M59 CORRIDOR WILL
LIKELY SEE TEMPERATURES FALL INTO THE MID 20S WITH LOCATIONS TO
THE SOUTH A BIT WARMER AROUND 30...WITH ISOLATED AREAS INTO THE
UPPER 20S.

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070200-
/O.NEW.KDTX.FZ.W.0007.120407T0600Z-120407T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
1114 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW 30 DEGREES OVERNIGHT UNDER CLEAR
   SKIES AND CALM WINDS.

IMPACTS...

 * DAMAGE IS POSSIBLE TO SENSITIVE VEGETATION INCLUDING NEWLY
   BUDDED PLANTS AND TREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
107 
WWUS73 KDTX 070202
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1002 PM EDT FRI APR 6 2012

...TEMPERATURES TO FALL BELOW FREEZING TONIGHT...

.STRONG HIGH PRESSURE SYSTEM WILL BECOME CENTERED OVER SOUTHEAST
MICHIGAN OVERNIGHT. THIS WILL PROVIDE CLEAR SKIES AND CALM WINDS
MAKING CONDITIONS FAVORABLE FOR SUB-FREEZING TEMPERATURES ONCE
AGAIN. LOCATIONS NORTH OF THE M59 CORRIDOR WILL LIKELY SEE
TEMPERATURES FALL INTO THE MID 20S WITH LOCATIONS TO THE SOUTH A
BIT WARMER AROUND 30...WITH ISOLATED AREAS INTO THE UPPER 20S.

MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-
/O.CON.KDTX.FZ.W.0007.120407T0600Z-120407T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
1002 PM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL BELOW 30 DEGREES OVERNIGHT UNDER CLEAR 
   SKIES AND CALM WINDS. 

IMPACTS...

 * DAMAGE IS POSSIBLE TO SENSITIVE VEGETATION INCLUDING NEWLY 
   BUDDED PLANTS AND TREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION.

&&

$$
763 
WWUS73 KDTX 070802
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 AM EDT SAT APR 7 2012

...TEMPERATURES AT OR BELOW FREEZING THIS MORNING...

.STRONG HIGH PRESSURE OVER MICHIGAN WILL CONTINUE TO PROVIDE CLEAR
SKIES AND CALM CONDITIONS THIS MORNING. THIS IN COMBINATION WITH A
COLD AIRMASS RESIDING OVER THE AREA WILL ALLOW TEMPERATURES TO
DROP INTO THE MID 20S TO LOW 30S BY SUNRISE. WIDESPREAD FROST IS
ALSO EXPECTED.

MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-
/O.CON.KDTX.FZ.W.0007.000000T0000Z-120407T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
402 AM EDT SAT APR 7 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL CONTINUE TO FALL THROUGH THE EARLY
   MORNING...REACHING LOW TEMPERATURES IN THE MID 20S TO LOW 30S
   BY SUNRISE.

 * WIDESPREAD FROST IS LIKELY.

IMPACTS...

 * DAMAGE IS POSSIBLE TO SENSITIVE VEGETATION INCLUDING NEWLY 
   BUDDED PLANTS AND TREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION. 

&&

$$

HLO

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at Apr 6, 7:08 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 7:08 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 AM EDT FRI APR 6 2012

.AVIATION...

//DISCUSSION...

VFR CONDITIONS ARE EXPECTED ACROSS SOUTHEAST MICHIGAN TAF SITES
TODAY THROUGH TONIGHT. LAKE BREEZES WILL PUSH INLAND BETWEEN 19Z
AND 21Z THIS AFTERNOON...MOST LIKELY AFFECTING DTW...DET...AND
MBS. WINDS WILL THEN BECOME LIGHT AND VARIABLE AGAIN DURING THE
LATE EVENING AND LAST THROUGH THE OVERNIGHT.

//DTW THRESHOLD THREATS...

* NONE.

&&

.PREV DISCUSSION...ISSUED 353 AM EDT FRI APR 6 2012

SHORT TERM...TODAY AND TONIGHT

UPPER RIDGING POISED JUST TO OUR WEST WILL ALLOW SURFACE HIGH
PRESSURE CENTERED OVER ONTARIO TO SINK FURTHER DOWN INTO THE GREAT
LAKES TODAY AND TONIGHT. THIS WILL PROVIDE VERY QUIET CONDITIONS
ACROSS THE AREA...WHILE A VERY DRY ATMOSPHERIC COLUMN PROVIDES
LITTLE IN THE WAY OF CLOUD COVER...IF ANY. MOST CHALLENGING ASPECT
OF THE FORECAST THIS AFTERNOON WILL BE TIMING LAKE BREEZE BOUNDARIES
THAT WILL WORK INLAND.

OTHERWISE...ATTENTION IS FOCUSED ON GOOD POTENTIAL FOR WIDESPREAD
FROST AND FREEZE CONDITIONS ONCE AGAIN TONIGHT AS CLEAR SKIES AND
LIGHT WINDS ALLOW FOR GREAT RADIATIONAL COOLING. CURRENT FREEZE
WARNING WILL REMAIN IN EFFECT UNTIL 800 AM THIS MORNING
(FRIDAY)...AND WOULD PREFER TO WAIT UNTIL THE CURRENT HEADLINE
EXPIRES BEFORE ISSUING ANOTHER. ADDITIONALLY...AT LEAST SOME OF THE
AREA WILL LIKELY EXPERIENCE A KILLING FREEZE OVER THE NEXT SEVERAL
HOURS...MAKING A FREEZE HEADLINE A MOOT POINT.

LONG TERM... SATURDAY THROUGH NEXT THURSDAY

SATURDAY WILL START OFF WITH HIGH PRESSURE REMAINING IN CONTROL OF
THE WEATHER IN SE MICHIGAN. THIS WILL MAINTAIN DRY CONDITIONS WITH
A LEG UP IN TEMPERATURE ALLOWED BY CONTINUED MODIFICATION OF THE
AIR MASS. MAX TEMP GUIDANCE AROUND 60 LOOKS GOOD FOR INLAND AREAS
BASED ON THE EXPECTATION THAT EARLY APRIL SUN WILL HELP WITH A
DEEP AND WELL MIXED BOUNDARY LAYER SHOWN IN MODEL SOUNDINGS
PUSHING 800 MB. GUIDANCE NUMBERS ALSO NICELY SHOW COOLER READINGS
NEAR SHORELINE LOCATIONS INFLUENCED BY ANOTHER ROUND OF LAKE
BREEZE DEVELOPMENT.

INCREASING HIGH CLOUDS SATURDAY AFTERNOON WILL BE THE ONLY SIGN OF
THE NEXT SHORT WAVE AS IT MOVES FROM THE CENTRAL ROCKIES TODAY INTO
MANITOBA SATURDAY. THIS SYSTEM WILL SEND A COLD FRONT AND A CHANCE
OF RAIN INTO OUR AREA LATER SATURDAY NIGHT THROUGH EARLY SUNDAY.
AGREEMENT IS GOOD AMONG THE MODEL SOLUTIONS ON THE LARGER SCALE
TIMING AND STRENGTH OF FEATURES. WITH THE SYSTEM LONG SEPARATED FROM
THE PACIFIC, THE MAIN QUESTION IN THE FORECAST REMAINS THAT OF RAIN
POTENTIAL TIED TO THE LOW LEVEL MOISTURE SUPPLY. THE AIR IN THE
SOUTHERLY FLOW AHEAD OF THE COLD FRONT COULD BE CHARACTERIZED AT
BEST AS GULF MODIFIED CONTINENTAL POLAR DRAWN FROM THE ASSOCIATED
RIDGE OF HIGH PRESSURE SPRAWLED OVER THE ENTIRE AREA FROM THE MID
ATLANTIC TO SOUTH TEXAS. THERE IS ALSO GOOD MODEL AGREEMENT THAT
INDICATES HIGH PRESSURE BUILDING QUICKLY BEHIND THE COLD FRONT OVER
THE CENTRAL PLAINS THAT WILL FURTHER INHIBIT MOISTURE RETURN INTO
THE GREAT LAKES. THE END RESULT IS EXPECTED TO BE SURFACE DEWPOINT
PERHAPS BRIEFLY REACHING THE LOWER 40S IN OUR AREA WITH 850
DEWPOINT IN THE LOWER SINGLE DIGITS ABOVE 0C. THAT BEING SAID, THE
WAVE DOES HAVE SOME STRENGTH DYNAMICALLY AS IT SHEARS INTO LOWER
MICHIGAN. COMBINED WITH THE COLD FRONT, UPPER LEVEL DCVA PROCESS
WILL FORCE SOME LIFT WORTHY OF CHANCE POPS THROUGH SUNDAY
MORNING.

THE PASSAGE OF THE COLD FRONT WILL BE MARKED BY A QUICK BUT MODEST
SHOT OF COLD ADVECTION SUNDAY AFTERNOON ON GUSTY NORTHWEST WIND. LOW
LEVEL TEMPERATURE PROFILES IN THE MODEL DATA SUPPORT DROPPING MAX
TEMPS DOWN INTO THE MID AND UPPER 50S EVEN WITH SOME SUNSHINE. THE
MORE CONSIDERABLE COOLING TREND REMAINS SET FOR THE FIRST PART OF
NEXT WEEK AS THE LONG WAVE UPPER LOW RETROGRADES TOWARD THE GREAT
LAKES FROM OVER THE CANADIAN ATLANTIC COAST. THIS WILL BE CONNECTED
TO THE SLOW EASING OF THE EASTERN PACIFIC REX BLOCK BUT STILL
LEAVING A HIGHLY AMPLIFIED LONG WAVE PATTERN ACROSS THE COUNTRY
DURING THIS TIME. DUE TO THE PERSISTENCE OF THIS PATTERN, THE
MAIN RESULT IN THE GREAT LAKES WILL BE A DROP IN TEMPERATURE BACK
DOWN INTO THE 40S MONDAY WITH COLD NORTHWEST FLOW LASTING THROUGH
MID WEEK.

MARINE...

HIGH PRESSURE SETTLING IN OVER THE GREAT LAKES WILL BRING DRY AND
QUIET CONDITIONS TODAY AND SATURDAY. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS ONTARIO LATE SATURDAY NIGHT INTO SUNDAY...PUSHING A
COLD FRONT ACROSS THE AREA AND BRINGING A CHANCE FOR SHOWERS. WINDS
WILL FLIP TO THE NORTHWEST BEHIND THE FRONT...AND INCREASE TO
BETWEEN 10 AND 20 KNOTS SUNDAY EVENING THROUGH MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....HLO
SHORT TERM...HLO
LONG TERM....BT
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 6, 4:12 AM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 AM EDT FRI APR 6 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
412 AM EDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF FROST AND FREEZING TEMPERATURES IS EXPECTED
TONIGHT. DAYTIME READINGS WILL BE A LITTLE WARMER TODAY COMPARED
TO THURSDAY BUT THIS WILL JUST DELAY THE ONSET OF FREEZING
CONDITIONS TO LATER IN THE NIGHT. IDEAL RADIATIONAL COOLING WILL
LEAD TO LOW TEMPERATURES RANGING FROM THE MID 20S TO AROUND 30 BY
SUNRISE SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-070815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
412 AM EDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.